Announcement

Collapse
No announcement yet.

Cefdinir - side effect of diarrhea - concerned due to history of PCN reaction.

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Cefdinir - side effect of diarrhea - concerned due to history of PCN reaction.

    My daughter, exclusively breastfeeding a 16# 5 month old, is. being treated for tonsillitis and an ear infection with Cefdinir 300 mg twice a day. She has a history of diarrhea and a rash with Penicillin and has not been given it since the episode as a young child. After three doses of Celdinir, she has had two fairly soft, not loose, stools in the past few hours. She has been taking probiotics since beginning the antibiotic.

    Out of town, she was seen by a NP who is not breastfeeding supportive at a CVS minute clinic. With her history of a reaction to Penicillin, would you suggest she discontinue the Cefdinir or continue it monitoring the frequency and looseness of the stools. If it is to be discontinued, what medication would you recommend.

    Thank you for your assistance.

    Aureiia

  • #2
    Aurelia, loose stools are a common side effect of cefdinir and typically resolve soon after the course of antibiotics is over. Taking probiotics is a good idea. A history of rash with penicillin is a poor predictor of whether your daughter or grandchild will have an allergic reaction to cefdinir; the chemical structures are fairly different.

    In terms of breastfeeding safety, cefdinir is one of the safest options available in its drug class. The initial studies performed by the manufacturer prior to FDA approval indicated that so little of the drug made it into the milk that it wasn't worth worrying about. I advise continuing to take the cefdinir as prescribed and breastfeeding without restriction. Keep a watch on both the mother's and child's bowel patterns; intervention is only necessary with persistent, watery stools.

    -James Abbey, MD

    Comment

    Working...
    X
    Muğla Escort Aydın Escort Çanakkale Escort Balıkesir Escort